But concerns about the risks associated with Propecia (known generically as finasteride) are great enough that a foundation called the Post-Finasteride Syndrome Foundation announced in August a second study on post-finasteride syndrome. That study, titled “Genetic and Epigenetic Studies on Post-Finasteride Syndrome Patients,” is being conducted at Baylor College of Medicine to determine why post-finasteride syndrome patients develop sexual dysfunction. A previous study was announced in July 2013. That study is being undertaken at Brigham and Women’s Hospital in Boston to determine the causes of post-finasteride syndrome.
As the Post-Finasteride Syndrome Foundation notes, symptoms of post-finasteride syndrome include erectile dysfunction, loss of libido, depression and cognitive impairment. Depression and loss of sexual function can have devastating effects on a patient’s mental health. In addition to sexual and mental adverse effects, there are reported physical symptoms including muscle atrophy, chronic fatigue and the development of female-like breasts.
READ MORE PROPECIA CANADA LEGAL NEWS
In April 2012, the FDA required a change to the Propecia and Proscar labels to include information about possible sexual dysfunction. At the time, the FDA noted that a clear causal relationship had not yet been established between the use of Propecia and Proscar and the development of sexual dysfunction. The agency also noted that only a small percentage of men who use Propecia or Proscar develop sexual adverse events.